Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 26, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Apr 5, 2003, 1:38 AM CST for Clinton County, Russell County, Kentucky. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 5, 2003, 1:38 AM CST (07:38 UTC)
- Expired
- Apr 5, 2003, 2:15 AM CST
- In force
- 37 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
Counties Clinton County, KY, Russell County, KY
The radar
The Louisville radar (KLVX), 140 km from the middle of the area, began a volume at 07:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 4, 11:05 PM CST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 7.6 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 289 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 1470 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
903
WUUS53 KLMK 050738
SVRLMK
KYC053-207-050815-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
138 AM CST SAT APR 5 2003
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CLINTON COUNTY IN SOUTH CENTRAL KENTUCKY
RUSSELL COUNTY IN SOUTH CENTRAL KENTUCKY
* UNTIL 215 AM CST
* AT 136 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM RUSSELL SPRINGS TO 13 MILES WEST
OF ALBANY...OR FROM 19 MILES NORTHWEST OF MONTICELLO TO 13 MILES
NORTHEAST OF CELINA...MOVING EAST AT 45 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
FREEDOM AROUND 145 AM CST
CUMBERLAND CITY AROUND 200 AM CST
ALBANY AROUND 205 AM CST
THIS IS A DANGEROUS LINE OF STORMS...CAPABLE OF PRODUCING VERY LARGE
HAIL AND DAMAGING WINDS. IF YOU ARE IN THIS STORMS PATH...TAKE COVER
IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM
WINDOWS AND ANY DOWNED POWER LINES.
LAT...LON 3716 8508 3693 8527 3686 8525 3663 8530
3663 8499 3679 8503 3685 8509 3700 8486
3712 8493
$$
JMBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 2:30 PM CST, 11 hours 8 minutes earlier.
Area forecast discussion, Apr 4, 2:30 PM CST, 11 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 330 PM EST FRI APR 4 2003 FIRST AREA OF SHOWERS AND A FEW THUNDERSTORMS MOVED TO THE EAST OF FORECAST AREA (FA) BY NOONTIME. BREAKS HAVE DEVELOPED IN THE CLOUD COVER...ALLOWING TEMPERATURES TO RISE UP INTO THE MID 70S. WIDELY SCATTERED SHOWERS HAVE DEVELOPED WITH A FEW STRONGER STORMS DEVELOPING TO OUR NORTH OVER CENTRAL INDIANA. ATMOSPHERE IS BECOMING A LITTLE MORE UNSTABLE BUT THE GREATEST INSTABILITY REMAINS TO THE WEST OVER EASTERN MISSOURI SOUTH INTO ARKANSAS. MAIN FORECAST PROBLEM IN THE SHORT TERM IS THE THUNDERSTORMS... TIMING OF ONSET AND ENDING OF STORMS...HOW WIDESPREAD AND SEVERITY. MODELS GENERALLY SIMILAR THROUGH FIRST PART OF FORECAST WITH SOMEWHAT STRONGER STRONGER GFS GAINING FAVOR DAY 2 AND DAY 3 AS NEXT SYSTEM PUSHES INTO FA. SHORT TERM...TONIGHT THROUGH MONDAY: ANY SHOWERS/THUNDERSTORMS WILL REMAIN SPOTTY THROUGH THE LATE AFTERNOON AND EVEN INTO THE EARLY EVENING. UPPER LEVEL JET PUSHES EAST DURING THE EVENING WITH UPPER LEVEL DIVERGENCE INCREASING. THIS WILL HELP TO TRIGGER LINE OF THUNDERSTORMS DURING THE EVENING... REACHING EAST INTO CENTRAL KENTUCKY MID TO LATE EVENING INTO EARLY HOURS PAST MIDNIGHT. WILL SPREAD LIKELY POPS TO THE EAST OVER FA DURING THE EVENING HOURS AND GRADUALLY DIMINISH THE MORE NUMEROUS STORMS DURING THE EARLY MORNING HOURS. WILL ALLOW SCATTERED SHOWERS TO PERSIST INTO THE MORNING HOURS OVER THE FAR EAST WITH CLEARING SKIES LATER IN THE DAY ALLOW TEMPERATURES TO WARM TO CLOSER TO ETA MOS GUIDANCE DURING THE AFTERNOON. AS NEXT SYSTEM APPROACHES LATE SATURDAY NIGHT...CLOUDS WILL BEGIN TO INCREASE THEN THICKEN DURING THE DAY SUNDAY. WILL BRING SCATTERED SHOWERS IN DURING THE AFTERNOON WITH A CHANCE OF THUNDERSTORMS BY LATE AFTERNOON AND MORE NUMEROUS THUNDERSTORMS SUNDAY NIGHT. SHOWERS WILL DIMINISH MONDAY AFTERNOON. EXTENDED...TUESDAY THROUGH FRIDAY WILL GO DRY TUESDAY THROUGH FRIDAY WITH COOL SFC HIGH OVER THE REGION. DISAGREEMENT BETWEEN THE MODELS THROUGH THE EXTENDED. AN UPPER LEVEL TROF MOVES EASTWARD ACROSS THE US TO THE MIDWEST TUESDAY INTO WEDNESDAY BUT THE MODELS CONTINUE TO DISAGREE ON WHERE TO TAKE IT FROM THERE AND SYSTEM SEEMS TO WEAKEN. SHOULD BE A SLOW WARM UP THROUGH THE EXTENDED. WILL NOT CHANGE EXTENDED MUCH WITH VARIABILITY IN THE MODELS. .LMK...NONE. SCHOLZ/PYE
Hazardous weather outlook, Apr 4, 7:10 PM CST, 6 hours 28 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-051200- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE LOUISVILLE KY 810 PM EST FRI APR 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. .DAY ONE...TONIGHT. A COLD FRONT LOCATED FROM NORTHERN INDIANA TO SOUTHEAST MISSOURI WILL APPROACH THE OUTLOOK AREA LATE THIS EVENING. A LINE OF SCATTERED THUNDERSTORMS, LOCATED JUST AHEAD OF THE COLD FRONT, WILL REACH A LINE FROM MADISON INDIANA, TO LOUISVILLE, TO BOWLING GREEN, AROUND MIDNIGHT. THE POTENTIAL EXISTS FOR A FEW OF THESE STORMS TO BE SEVERE WITH WIND GUSTS ABOVE 60 MPH AND LARGE HAIL. AS THE INITIAL LINE OF SCATTERED THUNDERSTORMS MOVES EAST OF INTERSTATE 65 TOWARDS LEXINGTON AND COLUMBIA AFTER MIDNIGHT...THE THREAT OF SEVERE THUNDERSTORMS WILL DIMINISH. HOWEVER SOME GUSTY WINDS UP TO 50 MPH WILL STILL BE POSSIBLE WITH THE ACTIVITY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS EVENING. JMB
In the hours before
Local storm report, Apr 4, 11:20 PM CST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
1220 AM EST SAT APR 5 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1130 PM N CORYDON IN 60 MPH TSTM WIND GUST
04/04/03 HARRISON
1145 PM CORYDON IN WIND DAMAGE
04/04/03 HARRISON TREES DOWN. REPORTED BY
SHERIFF.
1145 PM BACON IN WIND DAMAGE
04/04/03 ORANGE TREES DOWN. REPORTED BY
WEATHER SPOTTER.
1159 PM LOUISVILLE KY WIND DAMAGE
04/04/03 JEFFERSON TREES AND POWER LINES DOWN
IN SEVERAL LOCATIONS.
REPORTED BY LAW
ENFORCEMENT.
PKWLocal storm report, Apr 4, 11:32 PM CST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
1232 AM EST SAT APR 5 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1130 PM N CORYDON IN 60 MPH TSTM WIND GUST
04/04/03 HARRISON
1145 PM CORYDON IN WIND DAMAGE
04/04/03 HARRISON TREES DOWN. REPORTED BY
SHERIFF.
1145 PM BACON IN WIND DAMAGE
04/04/03 ORANGE TREES DOWN. REPORTED BY
WEATHER SPOTTER.
1159 PM LOUISVILLE KY WIND DAMAGE
04/04/03 JEFFERSON TREES AND POWER LINES DOWN
IN SEVERAL LOCATIONS.
REPORTED BY LAW
ENFORCEMENT.
PKWLocal storm report, Apr 4, 11:34 PM CST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
1234 AM EST SAT APR 5 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1130 PM N CORYDON IN 60 MPH TSTM WIND GUST
04/04/03 HARRISON
1145 PM CORYDON IN WIND DAMAGE
04/04/03 HARRISON TREES DOWN. REPORTED BY
SHERIFF.
1145 PM BACON IN WIND DAMAGE
04/04/03 ORANGE TREES DOWN. REPORTED BY
WEATHER SPOTTER.
1159 PM LOUISVILLE KY WIND DAMAGE
04/04/03 JEFFERSON TREES AND POWER LINES DOWN
IN SEVERAL LOCATIONS.
REPORTED BY LAW
ENFORCEMENT.
1220 AM CECILIA KY 60 MPH TSTM WIND GUST
04/05/03 HARDIN SPOTTER REPORT TO LOCAL
MEDIA.
1223 AM HARDINS SPRINGS KY .75 INCH HAIL
04/05/03 HARDIN REPORTED FROM PUBLIC TO
LOCAL MEDIA.
PKWSpecial weather statement, Apr 5, 12:08 AM CST, 1 hour 30 minutes before
KYZ035>037-039>043-046>048-054-055-063>066-071>077-050740- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 108 AM EST SAT APR 5 2003 ...TORNADO WATCH CENTRAL KENTUCKY THROUGH 3 AM EST... ...SEVERE THUNDERSTORM WATCH EAST KENTUCKY THROUGH 5 AM EST... A BROAD AREA OF SHOWERS AND THUNDERSTORMS FROM CINCINNATI SOUTHWEST TO BOWLING GREEN WILL CONTINUE RAPIDLY EASTWARD THROUGH 230 AM EST. THUNDERSTORMS WILL PRODUCE HEAVY RAINS...WINDS GUSTING TO 40 MILES AN HOUR AT TIMES AND FREQUENT LIGHTNING. MOST STORMS WILL REMAIN BELOW SEVERE LIMITS...WITH SMALL HAIL ALSO POSSIBLE WITH A FEW STORMS. IF STORMS MOVE INTO YOUR AREA...REMAIN INSIDE UNTIL THEY PASS...TO BE PROTECTED FROM LIGHTNING. REITMEYER
Special weather statement, Apr 5, 12:51 AM CST, 47 minutes before
KYZ023>039-045-046-053-054-061>064-070>075-050748- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 151 AM EST SAT APR 5 2003 THE TORNADO WATCH WHICH WAS IN EFFECT HAS BEEN CLEARED FOR THE FOLLOWING COUNTIES: IN NORTH CENTRAL KENTUCKY TRIMBLE...HENRY...OLDHAM...JEFFERSON...SHELBY...MEADE...SPENCER... BULLITT...BRECKINRIDGE...HARDIN...NELSON...WASHINGTON AND LARUE IN EAST CENTRAL KENTUCKY HARRISON...SCOTT...FRANKLIN AND ANDERSON IN NORTHWEST KENTUCKY HANCOCK AND OHIO IN SOUTH CENTRAL KENTUCKY MARION...GRAYSON...GREEN...HART...BUTLER...EDMONSON...WARREN... BARREN...LOGAN...ALLEN...SIMPSON AND MONROE SHOWERS AND THUNDERSTORMS HAVE MOVED RAPIDLY EAST THIS EVENING AND EARLY SATURDAY MORNING...AND WILL BE EXITING CENTRAL KENTUCKY BY 3 AM EST. A FEW REPORTS OF TREES AND POWER LINES DOWN HAVE BEEN RECEIVED...BUT THERE HAVE BEEN NO TORNADO REPORTS. REITMEYER
Special weather statement, Apr 5, 1:30 AM CST, 8 minutes before
KYZ066-067-077-078-081-082-050800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 230 AM EST SAT APR 5 2003 ...INTENSE LINE OF STRONG THUNDERSTORMS MOVING THROUGH STANFORD... RUSSELL SPRINGS...AND ALBANY... A LINE OF INTENSE THUNDERSTORMS ASSOCIATED WITH A STRONG COLD FRONT...WILL MOVE EAST OF A LINE FROM STANFORD TO RUSSELL SPRINGS TO ALBANY AFTER 300 AM EST. UNTIL THEN PEOPLE SHOULD EXPECT WIND GUSTS TO AROUND 50 MPH...HEAVY DOWNPOURS...SMALL HAIL...AND INTENSE LIGHTNING TO AFFECT THE AREA. REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN LOUISVILLE. JMB
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 4, 9:46 PM CST | Severe Thunderstorm Warning | LMK | Hancock | 29 min |
| Apr 4, 10:19 PM CST | Severe Thunderstorm Warning | LMK | Meade | 41 min |
| Apr 4, 10:36 PM CST | Severe Thunderstorm Warning | LMK | Grayson, Ohio | 39 min |
| Apr 4, 10:44 PM CST | Severe Thunderstorm Warning | LMK | Jefferson | 46 min |
| Apr 4, 10:46 PM CST | Severe Thunderstorm Warning | LMK | Breckinridge | 29 min |
| Apr 4, 10:52 PM CST | Severe Thunderstorm Warning | LMK | Bullitt, Hardin | 53 min |
| Apr 4, 11:04 PM CST | Severe Thunderstorm Warning | LMK | Hardin | 41 min |
| Apr 4, 11:17 PM CST | Severe Thunderstorm Warning | LMK | Henry, Oldham, Shelby | 43 min |
| Apr 4, 11:26 PM CST | Severe Thunderstorm Warning | LMK | Larue | 49 min |
| Apr 4, 11:30 PM CST | Severe Thunderstorm Warning | LMK | Logan | 30 min |
| Apr 5, 12:03 AM CST | Severe Thunderstorm Warning | LMK | Logan | 22 min |
| Apr 5, 12:40 AM CST | Severe Thunderstorm Warning | LMK | Garrard, Jessamine, Woodford | 30 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.